Hello everyone! Sorry for the delay in posting the next post. This week’s question comes from Alex, who asks “I recently had a bad drug reaction that caused an overdose of stimulant decongestant medication. I’m fine, but I want to know how this could have happened.”
Well Alex, sorry to hear about your issue. Drug interactions are unfortunately very common in healthcare. For example, according to the FDA, adverse interactions represents about 3-5% of the adverse drug reactions in hospitals nationwide. The numbers of drug interactions only continue to rise along with the numbers and types of new drugs entering the market. This is further complicated by interactions with metabolites, or chemicals the body creates as it tries to break down the drugs. A given drug can have a variety of metabolites, all of which could potentially interact and cause an issue.
To make matters worse, it is often times difficult to predict how certain drugs will interact within an individual. This is especially true given that many individuals take multiple different drugs and supplements routinely. It is entirely possible that an otherwise stable pharmaceutical treatment plan can destabilize quickly under the acute strain of introducing a short term drug like a stimulant decongestant. This is why I personally try to limit the number of pharmaceutical drugs I use at any one time, as increasing the number of drugs dramatically increases the risk of having an interaction occur.
Unfortunately, due to the complexity of the interactions, it is hard to say from this vantage point what exactly caused your issue. However, we can certainly take it as a case study for understanding drug metabolism and how adverse interactions occur.
Drugs may enter the body by a variety of routes, most of which are familiar (swallowing a pill, shot in the arm, IV line, rectal suppository). Regardless of the route, the goal is to get the drug into the blood stream. Once the drug enters the blood stream, it circulates in the body and is eventually metabolized. The body metabolizes the drug to change it into something more easily excreted or made harmless; even if a drug is useful for a therapeutic purpose, the body still needs to clear it out or else it may build up in the blood stream and become toxic.
The body metabolizes drugs and their metabolites primarily in the liver, though there are other locations which also have more limited detoxification ability. In the liver, enzymes known as cytochromes have the most dramatic effect on drug metabolism, in particular the cytochrome P450 family of enzymes. These enzymes oxidize organic molecules (repeated oxidation progressively makes them more water soluble and less toxic until they can be more effectively excreted by the kidneys or in liver bile) and are present throughout the body inside of nearly every cell. The liver cells, as you might imagine, contain the highest concentration of P450 enzymes. The reason for this is that the liver receives all of the blood directly from the digestive system, so it needs to have a high level of detoxifying power to clean the blood before it moves on to the rest of the body.
P450 enzymes vary tremendously and are large in number; we know of 18 families and 44 subfamilies of P450 enzymes currently and that is hardly a comprehensive list. Many of them are very specific to certain molecules or parts of molecules, while others are less discriminating. CYP3A4, for example, is one of the most common P450 enzymes in the body and metabolizes over 100 different drugs, including a variety of antibiotics, blood thinners, chemotherapy drugs, steroids, and blood pressure medications. It is induced (made to work better) by over 10 medications, which can cause abnormally quick clearance of the necessary drug and a loss of potency. It is also inhibited by over 30 different compounds, many of which are different classes of the same types of drugs which it is actively responsible for metabolizing. Shockingly, one of the more potent inhibitors is grapefruit (yes, of breakfast fame), which can lead to many unintended consequences. As it relates to potential overdoses, we will focus directly on the inhibition of P450 enzymes.
As one can plainly see, CYP3A4 alone presents a major pathway for drug interactions as one drug may either inhibit the enzyme or outcompete another drug for access. Multiply that a long a very long list of P450 enzymes and we end up with a nearly inexhaustible list of potential interactions.
So why are we not all dropping dead once we start taking multiple drugs at once? The main answer is that pharmacists are diligent in discovering interactions and tracking them for patients (if you get your drugs through the same pharmacy, odds are they screen what you’re taking before they dispense it). But when this doesn’t happen, from what I can tell, the reason is that we have such a variety of P450 enzymes that even if one is taken, odds are there is another capable of picking up the slack. And even if this happens to not be the case and the exact same P450 enzyme is needed, few drugs have a therapeutic dosage that is even remotely close to the toxic dosage. Thus, they can afford to hang out for a bit and likely won’t cause much in the way of damaging side effects.
However, some drugs are incredibly dose sensitive and can have dramatic effects on the body with even small increases in blood concentration. Chemotherapy drugs, for example, are specially prepared and dosed to balance their damaging effect on the body and their ability to fight cancer. Even a small alteration to this balance could have dramatic effects on the patient’s health and treatment outcome. Likewise, some antidepressant medications can have a narrow dosage range that balance potentially dramatic side effects with their intended effects.
One antihistamine drug particularly tied to CYP3A4, terfenadine (brand name: Seldane), can cause a potentially fatal heart arrhythmia (abnormal heart beat) when CYP3A4 is inhibited. With the enzyme inhibited, terfenadine soon reaches toxic concentration and has dramatic cardiotoxicity (heart toxicity). This effect led it to be removed from the market and replaced with the metabolite created from it by CYP3A4, fexofenadine. This drug is currently on the market as the allergy pill Allegra. In this particular case, an otherwise safe drug is brought to toxic levels by another drug metabolized by that same cytochrome. In this way, an overdose can occur unintentionally simply by mixing the wrong group of medications. Even many herbal remedies, such as St. John’s Wort, can have a negative effect on P450 metabolism. St. John’s Wort, specifically, enhances P450 activity and can cause certain medications, such a hormone birth control pills, to not work. Unfortunately, a reaction like this between the medications you were taking is likely what happened to you, Alex.
In order to avoid problems like this in the future, I would suggest you consult a pharmacist directly and openly about potential drug interactions before buying over-the-counter or prescription medications and herbal remedies. Pharmacists are specially trained in this type of thing, far more than the prescribing doctor would be, and many times a consultation with them is free with your prescription. They can do everything from alert you to different possible side effects to calling the doctor for you and requesting a different medication.
Hope this helps, man! Thank you for the question. As always, anyone and everyone can submit a question by going to the submission tab at the top of the page.
Until next time, peace be the journey.